Maryland, 2023

Damaging Wind in Maryland, July 6, 2023

July 6, 2023 · NWS LWX · 1 event in 1 county or zone

Unstable air along a pressure trough well ahead of a cold front over the Ohio River Valley sparked scattered thunderstorms during the afternoon and evening hours. Localized wind damage was reported in northern Maryland, and a considerably severe thunderstorm affected parts of the central Shenandoah Valley in Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Unstable air along a pressure trough well ahead of a cold front over the Ohio River Valley sparked scattered thunderstorms during the afternoon and evening hours. Localized wind damage was reported in northern Maryland, and a considerably severe thunderstorm affected parts of the central Shenandoah Valley in Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 9:28 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 6, 9:28 AM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1028 AM EDT Thu Jul 6 2023

.SYNOPSIS...
A weak trough both at the surface and aloft will remain overhead
through today while high pressure remains over the Atlantic. A
cold front will approach from the west Friday and it will likely
stall to our west through Saturday, bringing unsettled
conditions to our area. The cold front may finally push through
Sunday with weak high pressure settling overhead early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: 12z IAD sounding shows very weak flow
through the depth of the troposphere, with a mean wind of only 1
knot through the lowest three kilometers, and only 4 knots
through the depth of the cloud bearing layer. There also aren't
any real surface boundaries of note, although there is a weak
surface trough analyzed by WPC just to our south across the
Northern Neck of Virginia. With the weak steering flow and lack
of discernible boundaries, terrain circulations and bay/river
breezes will serve as the foci for convective initiation this
afternoon. This morning's sounding showed a precipitable water
value of 1.8 inches, so storms today could produce heavy
rainfall. With the weak steering flow, storms will also be slow
moving to stationary. So with nearly stationary storms producing
heavy rainfall, a few localized instances of flooding can't be
ruled out, especially with any storms that go up along the
bay/river breeze within the urban corridor. With the lack of
shear and low-level boundaries to maintain sustained
convergence, storms should be rather disorganized and short
lived, which should act as a limiting factor for flooding
potential. Any thunderstorm activity should quickly dissipate
this evening with loss of daytime heating. Previous discussion
follows...

Isolated to scattered showers and thunderstorms are expected
today, primarily in the afternoon and evening hours. However,
recent CAMs have been trending earlier with the initiation of
convection, so could see showers and tstorms kick off earlier
this afternoon. Steering flow is expected to be very light
today, so showers and thunderstorms will be driven by terrain
and boundaries from outflows and bay and river breezes. As a
result, some storms may be slow moving, resulting in isolated
flooding in sensitive locations.

After convection dissipates this evening, similar muggy conditions
to last night are expected with possible patchy fog.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Heading into the weekend, the CONUS will be transitioning to a
more meridional pattern as an upper trough digs southward into
the Great Lakes and Northeast. As an associated cold front
approaches the area, convection may be more widespread on
Friday. Weak ridging behind an exiting disturbance may act to
reduce coverage, however, latest CAMs seem in favor of a round
of heavier showers and thunderstorms.

The front may linger in the region over the weekend, acting as
a focus for convection during the afternoon and evening hours as
one or two shortwaves also pass through. Above normal PWs with
multiple rounds of precip could continue to bring periods of
heavy rain to the area, and isolated flooding may be possible.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Current guidance points to Sunday being the most active day of the
period as a boundary lingering across the area and a shortwave
trough passing through, possibly spawning an area of surface low
pressure along the front. Shear increases a bit with the trough, so
there could be some stronger storms. However, abundant cloud cover
and a very moist atmosphere (precipitable water values around 2
inches) point to a threat of heavy rain, especially if convection
focuses repetitively along the slow moving boundary. High
temperatures likely drop a little below normal due to the clouds.

On Monday, the boundary may drop slightly to the south, but another
shortwave trough may cross during this time. Current forecast has
PoPs in the 40-50 percent range, but this will be dependent on the
frontal position.

For Tuesday and Wednesday, guidance has the Mid Atlantic in between
boundaries stretched across the southeast US and Great Lakes. While
subtle forcing features could result in an isolated shower or storm,
these days should be mainly dry. Temperatures will return to typical
July values, although dew points/humidity will be a bit lower than
over the weekend.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected overall today, but restrictions are
possible with any showers and thunderstorms. Brought the timing
of convection a few hours earlier based on the CAMs, to around
17-21z (18-22z for BWI/MTN). Similar to last night, muggy
conditions may result in patchy fog overnight, especially at
locations that receive precip during the day.

The same summerlike pattern of broadly VFR with diurnal showers
and thunderstorms causing brief reductions is expected to
continue Friday and Saturday. Convection may be more widespread
Friday and Saturday with a passing cold front.

Showers and thunderstorms are likely Sunday, perhaps in multiple
rounds. A chance of thunderstorms will continue on Monday but will
be dependent on the position of a slow moving front. A period of sub-
VFR ceilings can't be ruled out.

&&

.MARINE...
Winds are expected to remain below SCA criteria today and
Friday, though showers and thunderstorms over the waters may
bring localized stronger wind gusts. Coverage of storms will be
limited over most of the waters today, but portions of the lower
tidal Potomac and the eastern Chesapeake Bay may see more
showers and thunderstorms.

SCAs may be necessary Saturday and Sunday with a passing cold
front and southerly winds increase over the waters.

Southerly winds ahead of a front may result in marginal SCA
conditions on Sunday. Thunderstorms will also be likely. Winds may
become lighter Monday as the front slowly moves through, although
the chance for thunderstorms will continue.

&&

.TIDES/COASTAL FLOODING...
A light onshore to south flow is most likely through the end of the
week. This will cause elevated water levels around times of high
tide. The most likely scenario is for many areas to reach action
stages. However, minor tidal flooding cannot be ruled out,
especially at sensitive locations like Straits Point, Annapolis, and
DC SW Waterfront.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...KJP/CAS
SHORT TERM...CAS
LONG TERM...ADS
AVIATION...ADS/CAS
MARINE...ADS/CAS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 6, 9:59 AM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1059 AM EDT Thu Jul 6 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-071500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1059 AM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
this afternoon, which could cause an isolated instance of
flooding, mainly in sensitive urban and suburban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-071500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1059 AM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
this afternoon, which could cause an isolated instance of
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-071500-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1059 AM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon, which could cause isolated instances of
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 6, 1:10 PM EST
Where
Carroll County, 2 mi SSE of Cover
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.404, -77.103

Several trees and branches blew down near Watersville, including near the intersection of Flag Marsh Road and Watersville Road, Watersville Road and Gillis Falls Road, and Gillis Ford Road and John Pickett Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107673.